Skip to Content
Purdue Krannert School of Management logo
Matthew Hoelle

Matthew Hoelle

Assistant Professor of Economics


Ph.D. Economics, University of Pennsylvania (2010)
B.S. Chemical Engineering, Washington University (2005)


I am an Assistant Professor of Economics at Purdue University. I received my PhD in Economics from the University of Pennsylvania in May 2010. I spent the academic year following graduation as a Max Weber Postdoctoral Fellow at the European University Institute (EUI) in Florence, Italy.

My research focuses on the theoretical implications of economic policy in settings with heterogeneous agents, portfolio choice, and financial frictions. Within this theoretical framework, my research makes contributions in 4 different subfields of macroeconomics: (i) collateralized borrowing with endogenous leverage, (ii) the effects of monetary policy under incomplete markets, (iii) sunspots and indeterminacy, and (iv) regularity and constrained inefficiency with financial frictions.

My teaching portfolio includes Game Theory (at the undergraduate level, including a popular online text) and Macroeconomics at all levels, including a comprehensive text designed specifically for MS students.

Forthcoming Publications

  • Hoelle, M. Stationary Inflation and Pareto Efficiency with Incomplete Markets and a Large Open Economy. Economic Theory Bulletin, | Related Website |

Journal Articles

  • Hoelle, M. (2018). Optimal Term Structure in a Monetary Economy with Incomplete Markets. The B.E. Journal of Theoretical Economics, vol. 18 (1), | Related Website |
  • Hoelle, M. (2017). The effects of dependent beliefs on endogenous leverage. Journal of Mathematical Economics, vol. 73 68-80. | Related Website |
  • Feng, Z. & Hoelle, M. (2017). Indeterminacy in stochastic overlapping generations models: real effects in the long run. Economic Theory, vol. 63 (2), 559-585. | Related Website |
  • Hoelle, M., Pireddu, M., & Villanacci, A. (2016). Incomplete financial markets with real assets and wealth-dependent credit limits. Journal of Economics, vol. 117 (1), 1-36. | Related Website |
  • Hoelle, M. (2015). On the Pareto efficiency of term structure targeting policies. Mathematical Social Sciences, vol. 77 62-69. | Related Website |
  • Hoelle, M. (2014). The Relation between Sunspot Effects and Multiplicity in Incomplete Markets Models with Numeraire Assets. Journal of Mathematical Economics, vol. 50 119-127. | Related Website |
  • Hoelle, M. (2012). Transaction Costs and Planner Intervention. Economic Theory, vol. 50 (3), 603-634. | Related Website |

Phone: (765) 49-62737
Office: RAWL 4070

Quick links

Personal website

Area(s) of Expertise

Macroeconomic Theory, Financial Economics, General Equilibrium, Monetary Economics